Alert archive / West Virginia / Flash Flood Warnings in 2022

Flash Flood Warning 87, NWS Charleston, WV

August 10, 20224 counties in West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 10, 2022, 6:59 PM EDT for 4 counties in West Virginia. It was in force for 3 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2022, 6:59 PM EDT (22:59 UTC)
Expired
Aug 10, 2022, 9:47 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Doddridge County, WV, Harrison County, WV, Ritchie County, WV, Tyler County, WV

The radar

The Pittsburgh radar (KPBZ), 140 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 7:20 PM EDTFLASH FLOODBridgeport, WVWATER RESCUE REPORTED ALONG BEECH HOLLOW ROAD.
Aug 10, 7:35 PM EDTFLASH FLOODClarksburg, WVFLOODING ALONG BOONE STREET.
Aug 10, 7:53 PM EDTFLASH FLOODBridgeport, WVMEADLAND ROAD FLOODED.
Aug 10, 7:59 PM EDTFLASH FLOODBridgeport, WVFLOODING ALONG TOLLEY ROAD.
Aug 10, 8:10 PM EDTFLASH FLOODBridgeport, WVFLOODING ALONG TAPPAN ROAD.
Aug 10, 8:20 PM EDTFLASH FLOODStonewood, WVFLOODING ALONG 3RD STREET.
Aug 10, 8:36 PM EDTFLASH FLOODClarksburg, WVFLOODING REPORTED ALONG WILSONBURG ROAD.
Aug 10, 8:45 PM EDTHEAVY RAIN 21 Ne Anmoore, WV
Aug 10, 8:57 PM EDTFLASH FLOODClarksburg, WVWATER RESCUE REPORTED ALONG WILSONBURG ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2022-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2022-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

911 
WGUS51 KRLX 102259
FFWRLX
WVC017-033-085-095-110200-
/O.NEW.KRLX.FF.W.0087.220810T2259Z-220811T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
659 PM EDT Wed Aug 10 2022

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Doddridge County in northern West Virginia...
  Central Harrison County in northern West Virginia...
  South Central Tyler County in northern West Virginia...
  Northeastern Ritchie County in northwestern West Virginia...

* Until 1000 PM EDT.

* At 659 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Clarksburg, Bridgeport, Shinnston, Stonewood, Nutter Fort, Salem, 
  Lumberport, West Union, Anmoore, West Milford, Sedalia, New 
  Milton, Wolf Summit, Blandville, Smithburg, Canton, Despard, 
  Meadowbrook, Greenwood and Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3938 8077 3938 8054 3938 8024 3922 8021
      3921 8039 3921 8053 3920 8093 3938 8094

FLASH FLOOD...RADAR INDICATED

$$

SL
2 follow-up statements
400 
WGUS71 KRLX 110051
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
851 PM EDT Wed Aug 10 2022

WVC017-033-085-095-110200-
/O.CON.KRLX.FF.W.0087.000000T0000Z-220811T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Doddridge WV-Harrison WV-Ritchie WV-Tyler WV-
851 PM EDT Wed Aug 10 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS 
EVENING FOR DODDRIDGE, CENTRAL HARRISON, SOUTH CENTRAL TYLER AND 
NORTHEASTERN RITCHIE COUNTIES...

At 851 PM EDT, Doppler radar indicated thunderstorms produced heavy 
rain across the warned area earlier in the evening. Between 1.5 and 
2.5 inches of rain have fallen. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Clarksburg, Bridgeport, Shinnston, Stonewood, Nutter Fort, Salem, 
  Lumberport, West Union, Anmoore, West Milford, Sedalia, New 
  Milton, Wolf Summit, Blandville, Smithburg, Canton, Despard, 
  Meadowbrook, Greenwood and Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3938 8077 3938 8054 3938 8024 3922 8021
      3921 8039 3921 8053 3920 8093 3938 8094

FLASH FLOOD...RADAR INDICATED

$$

SL
078 
WGUS71 KRLX 110147
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
947 PM EDT Wed Aug 10 2022

WVC017-033-085-095-110157-
/O.CAN.KRLX.FF.W.0087.000000T0000Z-220811T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Doddridge WV-Harrison WV-Ritchie WV-Tyler WV-
947 PM EDT Wed Aug 10 2022

...FLASH FLOOD WARNING FOR DODDRIDGE, CENTRAL HARRISON, SOUTH 
CENTRAL TYLER AND NORTHEASTERN RITCHIE COUNTIES HAS BEEN REPLACED 
WITH A FLOOD WARNING...

LAT...LON 3938 8077 3938 8054 3938 8024 3922 8021
      3921 8039 3921 8053 3920 8093 3938 8094

$$

SL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:48 PM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 10, 2:48 PM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
248 PM EDT Wed Aug 10 2022

.SYNOPSIS...
Showers/storms, most likely through this evening. A welcome dry
reprieve is expected late week and the weekend. Unsettled but
not hazardous weather for next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 142 PM Wednesday...

A quasi stationary frontal boundary remains oriented west to east
across the area through early tonight. In the absence of upper level
forcing, expect just isolated to scattered showers or storms to
develop this afternoon and evening. The front drifts further south
overnight, keeping chances for precipitation along and south of the
aforementioned boundary. Meanwhile, a new cold front pushes south
Thursday morning, pushing any lingering showers out of the area by
mid morning.

A Flash Flood Watch remains in effect through 10 PM for the lowlands
and until midnight for the mountains. The atmosphere remains very
wet today, with diurnal heating, differential heating boundaries,
and orographic effects acting as low level forcing. With PWATs
around 2 inches, heavy downpours or repetitive storms over the same
areas could produce flash flooding.

Models suggest a low stratus deck will develop across most of WV
overnight tonight. Areas of fog will be possible, although could be
suppressed by cloud cover. Any fog will dissipate by 13Z, and low
stratus will lift by 15Z Thursday.

Lows tonight will range from the upper 60s lowlands, into the lower
60s northeast mountains and extreme northern sections. Highs on
Thursday will generally be in the lower 80s lowlands, ranging
into the mid 60s highest elevations.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 240 PM Wednesday...

Secondary cold frontal passage will be ongoing at the start of
the period. Lingering showers will be waning Friday morning as
influencing high pressure drops down from Canada and the Great
Lakes. Dry weather and cooler temperatures spells a Chamber of
Commerce start to the weekend as the high maintains residence
over the Ohio Valley. Abundant sunshine will reflect a beautiful
mid-August Friday and Saturday with little to no interference
from disturbances aloft. A relief from high dew points will also
ensue. Dense valley fog could be likely for Saturday morning as
low temperatures drop into the mid 50s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 240 PM Wednesday...

Increased cloudiness on Sunday will denote the end of our
brief, albeit much welcomed, dry weather as shortwave energy
reinvigorates an upper level trough settling into the eastern
portions of the country. Global models are also coming more on
board with slight chance POPs for the end of the weekend
compared to a much drier solution only days ago. This will then
be followed by more unsettled weather for the work week with
lobes of weak disturbances impeding on the area and tapping into
the returning low level moisture to create diurnally driven
showers and storms. Temperatures look to hold steady just below
their climatological norm through the end of the period.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 149 PM Wednesday...

Scattered showers and thunderstorms will continue to develop along
and south of a stationary boundary this afternoon and evening. Under
a very juicy airmass, showers or storms can produce heavy downpours
reducing visibilities to IFR/LIFR.

The stationary frontal boundary, positioned across northern WV,
will drift south through Thursday morning. MVFR ceilings will be
common through this evening, becoming IFR across at most places
after midnight. Isolated/scattered convection will still
possible along and south of this boundary into early Thursday.

Uncertain whether storms could affect a terminal or not under
isolated to scattered convection. Continue with mention VCTS during
the afternoon and evening, and VCSH during the nighttime hours.
Coded TSRA at CKB and EKN which are the most vulnerable to be
affected by convection elements as they move northeast. Shower
chances will be confined to the southern terminals after 06-08Z.

Some IFR patchy fog will be possible, particuarly north and west.

Winds will be west southwest south of the front, but light from
the north, north of the front. Gusty winds are possible in any
thunderstorms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Brief IFR/LIFR VSBY restrictions are
possible in heavier showers or any thunderstorms.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    M
HTS CONSISTENCY  L    H    H    H    H    H    H    H    H    H    M    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
PKB CONSISTENCY  M    M    H    L    H    H    H    M    L    L    M    L
CKB CONSISTENCY  H    H    H    H    M    L    L    H    H    H    H    M

AFTER 18Z THURSDAY...
No Widespread IFR conditions expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until midnight EDT tonight for WVZ005>011-013>020-
     024>032-039-040.
     Flood Watch until 2 AM EDT Thursday for WVZ033-034-515>526.
OH...Flood Watch until midnight EDT tonight for OHZ075-076-083>087.
KY...Flood Watch until midnight EDT tonight for KYZ101>103-105.
VA...Flood Watch until 2 AM EDT Thursday for VAZ003-004.

&&

SYNOPSIS...ARJ/MEK
NEAR TERM...ARJ
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...ARJ
Hazardous weather outlook, Aug 10, 4:20 AM EDT, 14 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
420 AM EDT Wed Aug 10 2022

KYZ101>103-105-OHZ075-076-083>087-WVZ005>011-013>020-024>032-039-040-
110830-
Greenup-Carter-Boyd-Lawrence KY-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-Jackson WV-Wood-
Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-
420 AM EDT Wed Aug 10 2022

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and much of the lowlands of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-515>522-524>526-110830-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
420 AM EDT Wed Aug 10 2022

...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for southwest Virginia, and
the mountains of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523-110830-
Northwest Pocahontas-
420 AM EDT Wed Aug 10 2022

This Hazardous Weather Outlook is for Northwest Pocahontas in
northeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-110830-
Perry-Morgan-
420 AM EDT Wed Aug 10 2022

This Hazardous Weather Outlook is for portions of interior southeast
Ohio.

.DAY ONE...Today and Tonight.

Slow moving showers and thunderstorms could bring heavy downpours,
with repetitive rounds of rainfall possibly resulting in localized
flash flooding, mainly this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

GW / TRM

In the hours before

Local storm report, Aug 10, 5:44 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
544 PM EDT WED AUG 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     FLASH FLOOD      SISSONVILLE             38.50N 81.64W
08/10/2022                   KANAWHA            WV   911 CALL CENTER

            MULTIPLE REPORTS OF FLOODING NEAR
            SISSONVILLE HIGH SCHOOL.

&&
Local storm report, Aug 10, 6:21 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
621 PM EDT WED AUG 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     FLASH FLOOD      SISSONVILLE             38.50N 81.64W
08/10/2022                   KANAWHA            WV   911 CALL CENTER

            HIGH WATER REPORTED ALONG SILENT DRIVE AND
            RICH FORK ROAD.

0616 PM     FLASH FLOOD      SISSONVILLE             38.50N 81.64W
08/10/2022                   KANAWHA            WV   911 CALL CENTER

            HIGH WATER REPORTED ALONG LIVERPOOR LANE AND
            SISSONVILLE DRIVE.

&&
Local storm report, Aug 10, 6:49 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
649 PM EDT WED AUG 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     FLASH FLOOD      2 ESE CEREDO            38.38N 82.52W
08/10/2022                   WAYNE              WV   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS LOCALIZED FLOODING
            ALONG SPRING VALLEY DRIVE, WITH WATER
            GETTING INTO THE CEREDO VOLUNTEER FD STATION
            2.

&&

FMK

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:59 AM EDTFlood WatchRLXFayette, McDowell, Nicholas, Pocahontas, Raleigh, Randolph and 2 more21 min
Aug 10, 4:11 PM EDTFlash Flood WarningRLXLincoln, Logan3 hr
Aug 10, 4:54 PM EDTFlash Flood WarningRLXBraxton, Gilmer3 hr
Aug 10, 5:06 PM EDTFlash Flood WarningRLXKanawha, Putnam, Roane3 hr
Aug 10, 5:37 PM EDTFlash Flood WarningRLXCabell, Wayne3 hr
Aug 10, 6:15 PM EDTFlash Flood WarningRLXCabell3 hr
Aug 10, 6:19 PM EDTFlash Flood WarningRLXCalhoun, Roane3 hr
Aug 10, 6:43 PM EDTFlash Flood WarningRLXCabell, Mason, Putnam3 hr
Aug 10, 7:32 PM EDTFlash Flood WarningRLXJackson, Mason, Roane3 hr

Nearby

Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.